Re: Fosamax side effect & impaired vision
Re: Fosamax side effect & impaired vision
[ Back to Messages
Posted by Wayne Middleton
on November 22, 2000 at 22:46:58:
In Reply to: Re: Fosamax side effect & impaired vision posted by Erica on October 20, 2000 at 20:57:00:
: I am relieved to have found this board, as I was beginning to think I had serious neurological problems, tho have suspected this drug since being put on it about a year and a half ago.
: I am 44, had severe endometriosis (diagnosed when I was 38); had multiple surgeries including a bowel resection (occluded b'cause of endometriosis).
: I also have thyroid disease (Hashimoto's), and take 75mg of synthroid/day. I had a hysterectomy and oophorectomy in March of 1999.
: Dr. put me on Fosamax for osteopenia three months later. My vision, balance, and mood,
: and ability to sleep have been deteriorating ever since. For a period earlier this summer, I could barely swallow, and lost 8 pounds and became dehydrated.
: Then I started vomiting. My husband thought we were back a life like the one we had for four years with the endometriosis - regular trips to the ER 60 miles away.
: I am visiting a friend now, and went to an opthamologist, who said I had severe conjunctivitis, and prescribed antibiotic eye drops.
: I do not have access to an up-to-date PDR
: (and since they're published by industry, lie about the detrimental effectsof their bloody drugs anyway) where I live, but finally thought of doing a Web search.
: Here is the URL of a letter in the New England Journal of Medicine which details some of the observed effects.
: a quote:
: The main side effects of alendronate are gastric and esophageal inflammation, (2) but renal failure, ocular
: damage, skin reactions, and hypocalcemia have also been reported. A case of hepatitis that developed
: after treatment with alendronate was recently reported in a 77-year-old woman. (3)
: I am stopping the drug immediately.
: : : :
: : : : : : : : Joan,
: : : : : : : : Could you help me? Malaysia does not have a Med science lib - for me to order the said article, so could you find out how it would cost for you to order the said article, and let meknow - so I cna pay you - if you could get it for me?
: : : : : : : : Let me know. Thanks.
: : : : : : : Hi Elizabeth,
: : : : : : : I also tried to get the information off the internet, but no luck. I am now living in the U.S.(just moved from Canada) so will try and get the article. We can correspond by email. My address is firstname.lastname@example.org I am trying to compile information from people who have had vision problems with Fosamax so that we can eventually get more research done and get Merck. to have this side effect listed on their information leaflet. There maybe many more people out there suffering from vision problems who do not connect it to Fosamax. Joan H.
: : : : : : : Maureen, if you read this contact me by email.
: : : : : : Joan: I have been taking fosamax for about 3 years and I was recently diganosed with an eye stroke, and have been losing vision in my eye. I also take eye drops for glaucoma. When you stopped taking fosamax did the sight come back? Edna
: : : : : Hi Edna. Yes my eyesight came back perfect, except one eye gets a bit tired by late evening. I'm also feeling fine although it has taken a few months to get back to normal since stopping the Fosamax. Let me know if things improve for you. Joan
: : : : Joan,
: : : : I have been on Fosamax for about six weeks. I am having such poor vision, but I just thought it was a function of age. What made you think it was the drug? Also are/were you very tired?
: : : : Rita
: : Hi Rita,
: : I saw two eye specialists and also had a cat scan, but they still didn't know what was causing my eye problems. The only thing that was different in my life(other than moving to another city)was that I had been taking Fosamax for about 7 months and for that last 4 months my eyesight kept getting worse and I also was very tired to the point that if I walked upstairs I had to lay down for a few minutes. With out consulting anyone I decided to go off the Fosamax to see if things would change and they certainly did, although it took some time. It was a nightmare what I went through. Some doctors don't think Fosamax could have caused my problems because it's not listed as a side effect, but I know it did. Good luck in your decision. Joan
I have been on Fosamax for several months and have had sever busted blood vessels in both eyes that would happen at the same time..seen eye doctor he said it was weak vessels..I also have ulcerated mouth leasions and bloated and not being able to sleep...I seem to have all of these symptoms all of you are having...I am taking this message board to my doctor...he said eye problems were not caused by medications....